Wyoming, 2019

Flash Flood and Flood in Wyoming, August 10 to 11, 2019

August 10 to 11, 2019 · NWS UNR · 4 events in 1 county or zone

A slow moving severe thunderstorm produced large hail and heavy rain in the Newcastle area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A slow moving severe thunderstorm produced large hail and heavy rain in the Newcastle area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 1:28 PM MST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 10, 1:28 PM MST, 3 hours 47 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
228 PM MDT Sat Aug 10 2019

.DISCUSSION...(This Evening Through Saturday)
Issued at 206 PM MDT Sat Aug 10 2019

Current surface analysis shows a weak frontal boundary has pushed
southward this afternoon into northeastern Wyoming and
northwestern South Dakota, arcing roughly from near Sheridan WY to
near Gillette WY and then to near Lemmon SD. A warm and
relatively moist airmass exists south of the front with MUCAPE
currently around 3000J/Kg along and to the south of the front. The
stronger shear exists along the front in northwestern SD and then
extending southward along the axis of greatest instability to the
east of the Black Hills into southwestern SD. Thunderstorm
coverage and intensity will increase later this afternoon and
evening as an upper shortwave approaches from the west and then
crosses the forecast area tonight.

The better threat for strong to severe storms will be from
northeastern WY to the Black Hills area and into southwest SD,
where timing will be more favorable for stronger storms this
afternoon and evening. Hail and strong wind gusts would be the
main threats. Chances for storms will linger overnight and likely
into Sunday morning as additional energy crosses the region and
the cool front settles south over the area.

Sunday appears to be an active day as the upper ridge shifts off
to the east and the upper trough moves northeastward across the
region. Southwesterly flow around the trough will bring
additional energy across the region and more showers and storms.
The extent of the severe storm threat will likely hinge on
coverage of clouds/showers across the area during the first half
of the day, along with the location of the cool front later in
the day. The better chances at this point look to be across
northeastern WY to the Black Hills and southwestern SD, near and
to the south of the front and where some clearing will allow the
atmosphere to destabilize the most. Large hail and strong wind
gusts will be the main threats, with an isolated tornado near the
front a possibility as well. Locally heavy rainfall is likely with
the stronger storms.

The pattern will change next week as the flow aloft flattens out
and broad ridging develops toward midweek. Cannot rule out
isolated storms at times with weak disturbances, but a relatively
dry pattern is expected for much of next week. Temps will be on
the cooler side early in the week, but near average temperatures
are expected mid to late week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday Afternoon)
Issued At 1115 AM MDT Sat Aug 10 2019

Areas of MVFR stratus and fog will continue to diminish this
afternoon. Another round of storms will move into northeastern
Wyoming and western South Dakota this afternoon and overnight. Low
stratus is expected to redevelop early Sunday morning across much
of the plains.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...Pojorlie
Hazardous weather outlook, Aug 10, 4:42 AM MST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
542 AM MDT Sat Aug 10 2019

SDZ001-012-013-024>031-041>044-072>074-WYZ054>058-071-111300-
Harding-Butte-Northern Meade Co Plains-Northern Black Hills-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
542 AM MDT Sat Aug 10 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible late this
afternoon and evening. A few storms could be strong to severe,
with large hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected Sunday afternoon and
evening. There is a slight risk of severe storms, with large hail
and damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-014-032-046-047-049-111300-
Perkins-Ziebach-Haakon-Mellette-Todd-Tripp-
542 AM MDT Sat Aug 10 2019 /642 AM CDT Sat Aug 10 2019/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated shower and thunderstorms will be possible late this
evening. Widespread severe storms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected Sunday afternoon and
evening. Widespread severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 10, 4:23 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
523 PM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND GST     1 E DWTN RAPID CITY     44.07N 103.21W
08/10/2019  M54 MPH          PENNINGTON         SD   OFFICIAL NWS OBS

            UPDATED TIME AND MAX GUST

&&

CORRECTED EVENT TIME...EVENT...REMARKS

07
Local storm report, Aug 10, 4:29 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SUMMERSET               44.18N 103.34W
08/10/2019  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

0445 PM     HEAVY RAIN       SUMMERSET               44.18N 103.34W
08/10/2019  M0.82 INCH       MEADE              SD   TRAINED SPOTTER

&&

ME
Special weather statement, Aug 10, 4:30 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Rapid City SD
530 PM MDT Sat Aug 10 2019

SDZ029-030-074-110000-
Custer Co Plains SD-Hermosa Foot Hills SD-Southern Black Hills SD-
530 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 600
PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Custer State Park, or 14 miles southeast of Custer,
moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Hail may accumulate on roadways causing hazardous travel.

Locations impacted include...
Buffalo Gap, Fairburn, Wind Cave National Park, Buffalo Corrals and
southeastern Custer State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4361 10350 4376 10335 4367 10305 4347 10333
TIME...MOT...LOC 2330Z 315DEG 13KT 4364 10337

Eagan
Local storm report, Aug 10, 4:39 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
539 PM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     RAPID CITY ARPT         44.05N 103.06W
08/10/2019  M52 MPH          PENNINGTON         SD   ASOS

&&

07
Local storm report, Aug 10, 4:53 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MDT SAT AUG 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     FLOOD            2 NE DWTN RAPID CITY    44.10N 103.20W
08/10/2019                   PENNINGTON         SD   STORM CHASER

            STORM CHASER VIDEO OF STREET FLOODING WITH STALLED CAR
            NORTH MAPLE STREET AT THE I-90 UNDERPASS

&&

07
Special weather statement, Aug 10, 5:06 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
606 PM MDT Sat Aug 10 2019

SDZ028-029-WYZ057-058-110030-
Central Black Hills SD-Southern Black Hills SD-Weston WY-
Wyoming Black Hills WY-
606 PM MDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...
SOUTHWESTERN PENNINGTON AND EAST CENTRAL WESTON COUNTIES UNTIL 630 PM
MDT...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Bear Mountain Lookout, or 14 miles northwest of Custer,
moving northeast at 30 mph.

Pea to penny size hail and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Newcastle, Hill City, Keystone, Mystic, Moon, Deerfield, Deerfield
Reservoir, Mount Rushmore National Memorial, Keystone Wye, Crazy
Horse Memorial, Sylvan Lake, Medicine Mountain, Redbank Spring
Campground, Bear Mountain Lookout, Black Elk Peak, Palmer Gulch
Resort, Horse Thief Lake and northwestern Custer State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central South Dakota...and northeastern
Wyoming.

LAT...LON 4370 10429 4390 10446 4409 10366 4388 10338
      4379 10363
TIME...MOT...LOC 0005Z 239DEG 26KT 4386 10386

Eagan

The radar

The Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Weston

When
August 10, 5:15 PM MST
Where
Weston County, 1 mi WSW of Newcastle
Measured
1.75 in hail
Reported by
Public
Coordinates
43.855, -104.219

Hail, Weston

When
August 10, 5:16 PM MST
Where
Weston County, Newcastle
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.860, -104.200

Flash Flood, Weston

When
August 10, 6:30 PM MST to 8:00 PM MST
Where
Weston County, 1.65 mi ENE of Newcastle Arpt to 4.85 mi SSW of Newcastle
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.890, -104.290

Numerous roads around Newcastle were flooded. Morrisey Road at Highway 16 was damaged from a culvert washout.

Flood, Weston

When
August 10, 8:00 PM MST to August 11, 4:00 AM MST
Where
Weston County, 1.65 mi ENE of Newcastle Arpt to 4.85 mi SSW of Newcastle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.890, -104.290

Flooding from heavy rainfall continued in the Newcastle area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844764, 844765, 855555, 855556.